Format

Send to

Choose Destination
See comment in PubMed Commons below
Crit Care Med. 2002 Feb;30(2):473-6.

Serotonin syndrome presenting as hypotonic coma and apnea: potentially fatal complications of selective serotonin receptor inhibitor therapy.

Author information

1
Covenant Family Healthcare, Roswell, NM 88201, USA.

Abstract

OBJECTIVE:

To describe a patient who developed serotonin syndrome on four separate occasions as a result of monotherapy with two different selective serotonin receptor inhibitors (fluoxetine and cetalopram).

DESIGN:

Case report.

SETTING:

Community hospital.

PATIENTS:

Single patient with four episodes of serotonin syndrome.

MEASUREMENTS AND MAIN RESULTS:

The syndrome was characterized by coma/unresponsiveness (four episodes), dilated pupils (four episodes), salivation (two episodes), dryness of mouth (two episodes), myoclonus like activity of eyelids (four episodes), oculogyric crisis (four episodes), flaccid paralysis of all extremities (four episodes), tremors (two episodes), apnea (two episodes), restlessness (one episode). Recovery occurred within 24 hrs, although muscle pain and weakness persisted for 2 months after stopping fluoxetine. Apnea occurred in both episodes associated with fluoxetine therapy.

CONCLUSION:

Apnea and coma may occur in serotonin syndrome.

PMID:
11889332
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center